Bilateral angle-closure glaucoma following oral topiramate therapy
Article first published online: 29 JUL 2005
Acta Ophthalmologica Scandinavica
Volume 83, Issue 5, page 627, October 2005
How to Cite
Mansoor, Q. and Jain, S. (2005), Bilateral angle-closure glaucoma following oral topiramate therapy. Acta Ophthalmologica Scandinavica, 83: 627. doi: 10.1111/j.1600-0420.2005.00534.x
- Issue published online: 29 JUL 2005
- Article first published online: 29 JUL 2005
Topiramate is a new antiepileptic drug that has been successfully used to treat migraines (Asconape 2002). It is a sulpha-derivative and acts by blocking glutamate receptors, enhancing the effect of the gamma amino butyric acid neurotransmitter (Sankar et al. 2001). We describe a case of bilateral acute angle-closure glaucoma (AACG) following the use of topiramate for migraine.
A 51-year-old woman presented to the Eye Accident and Emergency Department with a 24-hour history of bilateral painful red eyes associated with a marked reduction of vision in both eyes. She also had photophobia and haloes.
She had successfully undergone corneal laser surgery for hypermetropia (RE − 0.25 DS/+ 3.50@130; LE − 0.25 DS/+ 2.75@73) 6 months prior to this episode and did not wear any distance glasses. There was no other history of trauma, allergy, skin or joint problems. She suffered with migraines and had been prescribed topiramate 25 mg once daily a week before by the neurologist. She had no family history of glaucoma.
Examination revealed an unaided visual acuity of counting fingers in both eyes, without any improvement with pinhole. Both eyes had conjunctival congestion with ciliary flush and microcystic corneal epithelial oedema. Both anterior chambers were very shallow, with iridocorneal touch in the left eye. Flare and cells were present in both eyes. The pupils were mid-dilated and reacted only sluggishly to light. Both crystalline lenses exhibited glaucomflecken. The optic discs and maculae were healthy. Intraocular pressure (IOP) was found to be 38 mmHg and 44 mmHg in the right and left eyes, respectively.
A diagnosis of bilateral acute angle-closure glaucoma was made and the patient was treated with intravenous acetazolamide 500 mg along with topical steroids (prednisolone forte 1% q.i.d.) and topical beta-blockers (timolol 0.5% b.i.d.). Intraocular pressure dropped to 24 mmHg and 28 mmHg in the right and left eyes, respectively, within 2–3 hours of the institution of therapy. Within 24 hours of presentation, bilateral peripheral iridotomy was performed successfully. The patient was advised to stop taking topiramate and was referred to the neurologist for alternative treatment.
The patient became symptom-free and her vision returned to normal. Her IOP remained in the normal range and gonioscopy revealed open angles (Schaffer grade III). Her antiglaucoma treatment was tapered off.
Many drugs have been reported to precipitate AACG, by either direct or indirect action. The most common cause is sympathomimetic activity caused by diagnostic mydriatics, tricyclic antidepressants, serotonin reuptake inhibitors, diuretics and other propriety medicines (Eke & Carr 1998; Barret & Jordan 2001). A few isolated case reports from the USA have described topiramate as causing AACG (Banta et al. 2001; Sankar et al. 2001; Asconape 2002). The possible mechanism is a swelling of the ciliary body that leads to forward displacement of the lens−iris diaphragm, causing occlusion of the angle of the anterior chamber (Banta et al. 2001; Barret & Jordan 2001).
To the best of our knowledge this is the first report from the UK of AACG secondary to topiramate use. We suggest that all patients should be warned of the possibility of AACG when topiramate is prescribed.
- 2002): Some common issues in the use of antiepileptic drugs. Semin Neurol 22: 27–39. (
- 2001): Presumed topiramate-induced bilateral acute angle-closure glaucoma. Am J Ophthalmol 132 (1): 112–114. , & (
- 2001): Angle closure risk from proprietary medicines. Eye 15 (2): 248–249. & (
- 1998): Acute glaucoma, chronic glaucoma and serotoninergic drugs. Br J Ophthalmol 82: 976–978. & (
- 2001): Uveal effusion and secondary angle-closure glaucoma associated with topiramate use. Arch Ophthalmol 119: 1210–1211. , & (